Alert archive / Nevada / High Wind Watches in 2020

High Wind Watch 2, NWS Las Vegas, NV

February 1, 20204 counties in Nevada; Inyo County, San Bernardino County, California; Mohave County, Arizona

NWS Las Vegas, NV issued this high wind watch at Feb 1, 2020, 2:47 AM PST for 4 counties in Nevada; Inyo County, San Bernardino County, California; Mohave County, Arizona. It took effect at Feb 2, 2020, 12:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 1, 2020, 2:47 AM PST (10:47 UTC)
In effect from
Feb 2, 2020, 12:00 PM PST
Expired
Feb 1, 2020, 2:07 PM PST
In force
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, Inyo County, CA, San Bernardino County, CA, Clark County, NV, Esmeralda County, NV, Lincoln County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 142 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 10.8 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2020-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2020-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2989 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

714 
WWUS75 KVEF 011047
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
247 AM PST Sat Feb 1 2020

AZZ001-003-036-CAZ519>525-NVZ014>022-012300-
/O.NEW.KVEF.HW.A.0002.200202T2000Z-200204T0200Z/
Northwest Plateau-Northwest Deserts-
Lake Mead National Recreation Area-Eastern Sierra Slopes-
Owens Valley-White Mountains of Inyo County-
Death Valley National Park-Western Mojave Desert-
Eastern Mojave Desert-Morongo Basin-
Esmeralda and Central Nye County-Lincoln County-
Northeast Clark County-Western Clark and Southern Nye County-
Sheep Range-Spring Mountains-Red Rock Canyon-Las Vegas Valley-
Southern Clark County-
Including Colorado City, Pipe Spring National Monument, Tuweep, 
Mt Trumbull, Western Grand Canyon, Kingman, Golden Valley, 
Dolan Springs, Valentine, Wikieup, Yucca, Bullhead City, Oatman, 
Mohave Valley, Aspendell, Whitney Portal, Bishop, Independence, 
Lone Pine, Olancha, Westgard Pass, Bristlecone Pine, 
Furnace Creek, Stovepipe Wells, Shoshone, Barstow, Daggett, 
Fort Irwin, Baker, Mountain Pass, Mitchell Caverns, 
Morongo Valley, Yucca Valley, Twentynine Palms, Beatty, 
Goldfield, Silver Peak, Dyer, Caliente, Pioche, Panaca, Hiko, 
Alamo, Rachel, Mesquite, Overton, Moapa, Pahrump, Indian Springs,
Desert Rock, Amargosa Valley, Hayford Pk, 
The Town Of Mt Charleston, Red Rock Canyon, Las Vegas, 
North Las Vegas, Henderson, Boulder City, Hoover Dam, Laughlin, 
Primm, Searchlight, and Cal-Nev-Ari
247 AM PST Sat Feb 1 2020 /347 AM MST Sat Feb 1 2020/

...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
AFTERNOON...

* WHAT...West to southwest winds 30 to 40 mph with gusts up to 60
  mph possible Sunday afternoon and evening, followed by northwest
  to north winds 30 to 40 mph with gusts up to 60 mph possible
  Sunday night and Monday.

* WHERE...Portions of northwest Arizona, southeast California 
  and south central and southern Nevada.

* WHEN...From Sunday afternoon through Monday afternoon.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Widespread power outages are possible. Travel could be
  difficult, especially for high profile vehicles. Temporary
  outdoor structures, such as tents, could be blown away.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds. Consider moving outdoor
plans indoors.

&&

$$

Morgan

For more information from the National Weather Service visit
https://weather.gov/lasvegas
1 follow-up statement
927 
WWUS75 KVEF 012207
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
207 PM PST Sat Feb 1 2020

AZZ001-003-036-CAZ519>525-NVZ014>022-021200-
/O.UPG.KVEF.HW.A.0002.200202T2000Z-200204T0200Z/
/O.NEW.KVEF.HW.W.0003.200203T0000Z-200204T0200Z/
Northwest Plateau-Northwest Deserts-
Lake Mead National Recreation Area-Eastern Sierra Slopes-
Owens Valley-White Mountains of Inyo County-
Death Valley National Park-Western Mojave Desert-
Eastern Mojave Desert-Morongo Basin-
Esmeralda and Central Nye County-Lincoln County-
Northeast Clark County-Western Clark and Southern Nye County-
Sheep Range-Spring Mountains-Red Rock Canyon-Las Vegas Valley-
Southern Clark County-
Including Colorado City, Pipe Spring National Monument, Tuweep, 
Mt Trumbull, Western Grand Canyon, Kingman, Golden Valley, 
Dolan Springs, Valentine, Wikieup, Yucca, Bullhead City, Oatman, 
Mohave Valley, Aspendell, Whitney Portal, Bishop, Independence, 
Lone Pine, Olancha, Westgard Pass, Bristlecone Pine, 
Furnace Creek, Stovepipe Wells, Shoshone, Barstow, Daggett, 
Fort Irwin, Baker, Mountain Pass, Mitchell Caverns, 
Morongo Valley, Yucca Valley, Twentynine Palms, Beatty, 
Goldfield, Silver Peak, Dyer, Caliente, Pioche, Panaca, Hiko, 
Alamo, Rachel, Mesquite, Overton, Moapa, Pahrump, Indian Springs,
Desert Rock, Amargosa Valley, Hayford Pk, 
The Town Of Mt Charleston, Red Rock Canyon, Las Vegas, 
North Las Vegas, Henderson, Boulder City, Hoover Dam, Laughlin, 
Primm, Searchlight, and Cal-Nev-Ari
207 PM PST Sat Feb 1 2020 /307 PM MST Sat Feb 1 2020/

...HIGH WIND WARNING IN EFFECT FROM 4 PM PST /5 PM MST/ SUNDAY TO
6 PM PST /7 PM MST/ MONDAY...

* WHAT...Southwest to west winds 30 to 40 mph with gusts up to 60
  mph will develop late Sunday afternoon ahead of a fast moving
  powerful cold front. Northwest winds 35 to 45 mph with gusts up
  to 70 mph will spread down across the region behind the front
  Sunday evening and Sunday night. 

* WHERE...Portions of northwest Arizona, southeast California 
  and south central and southern Nevada.

* WHEN...From 4 PM PST /5 PM MST/ Sunday to 6 PM PST /7 PM MST/
  Monday.

* IMPACTS...Damaging winds may blow down trees and power lines
  leading to power outages. Travel will be hazardous, especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...The highest speeds are expected late Sunday
  evening and overnight Sunday night as the cold front passes. 
  Speeds will decrease slightly early Monday morning but 
  widespread gusts over 40 mph will continue Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take action to secure trash cans...lawn furniture...and other
loose or lightweight outdoor objects. Motorcycle riders and 
drivers of vans...campers...trailers and any other high profile 
vehicle should be alert to the danger of these high winds. Boaters
should postpone plans to venture out on Lake Mead and Lake Mohave
or stay in well protected areas.

&&

$$

AZZ002-CAZ526-527-021200-
/O.NEW.KVEF.WI.Y.0007.200203T0800Z-200204T0200Z/
Lake Havasu and Fort Mohave-Cadiz Basin-San Bernardino County-
Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, Vidal Junction,
and Needles
207 PM PST Sat Feb 1 2020 /307 PM MST Sat Feb 1 2020/

...WIND ADVISORY IN EFFECT FROM MIDNIGHT PST /1 AM MST/ SUNDAY
NIGHT TO 6 PM PST /7 PM MST/ MONDAY...

* WHAT...West to northwest winds 25 to 35 mph with gusts up to 50
  mph expected.

* WHERE...In Arizona, Lake Havasu and Fort Mohave. In 
  California, Cadiz Basin and San Bernardino County-Upper 
  Colorado River Valley.

* WHEN...From midnight PST /1 AM MST/ Sunday night to 6 PM PST 
  /7 PM MST/ Monday.

* IMPACTS...Gusty winds could blow around unsecured objects and
  make driving difficult for high profile vehicles. Strong winds 
  over the open waters will make the lake water rough and 
  hazardous...and may result in high waves which may tip or swamp 
  smaller craft. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects. Boaters in the Wind 
Advisory area should use extreme caution when venturing onto area
lakes.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at Feb 1, 2:37 AM PST, 10 minutes earlier.

Area forecast discussion, Feb 1, 2:37 AM PST, 10 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
237 AM PST Sat Feb 1 2020

.SYNOPSIS....Light winds and warmer temperatures can be expected
today over most of the region, though north breezes will linger
along the Colorado River Valley from Lake Mohave to Lake Havasu. An
abrupt change in the weather will occur late Sunday as a very cold
system drops out of the Gulf of Alaska into southern Nevada. The
system will usher in widespread strong winds Sunday and Monday, and
dramatically colder temperatures Monday and Tuesday. Light snow
accumulations will be possible mainly over Lincoln and northern
Mohave counties.
&&

.DISCUSSION...Satellite loop showed cirrus slowly moving overhead,
and surface obs showed light winds and above normal temperatures.
Still expecting quiet weather today, with about even odds of KLAS
reaching 70F for the first time of the season. Active weather begins
Sunday afternoon as disturbance near 54N 157W early this morning
dives down the back side of the cold trough in the Gulf of Alaska,
resulting in a very sharp trough amplifying into the Great Basin and
dragging down the coldest air mass our area has seen in about five
weeks. Strong pre frontal west to southwest winds will begin over
much of the region during the day Sunday, followed by strong post
frontal northwest to north winds reaching the southern Great Basin
Sunday evening and sweeping across the Mojave Desert by Monday
morning. MOS guidance numbers suggest widespread Wind Advisory level
winds and brief/spotty High Wind Warning level winds, and comparing
model fields with a local study of strong north winds vs pressure
and thermal gradients suggests High Wind Warning level winds. Thus,
strongly believe that NBM winds are underdone, and beefed them up
significantly by blending in MOS plus doing manual edits. Since
widespread high-end Advisory and/or low-end Warning level winds are
likely, hoisted a High Wind Watch for all zones except the southern
Colorado River Valley and the Cadiz Basin from noon Sunday to 6 PM
Monday to cover both pre-frontal and post-frontal winds. The winds
Sunday will crank up before the colder air moves in, so with
excellent mixing, many stations will likely see their warmest day of
the season thus far. However, cold air will blast in Sunday night
and Monday, with high temperatures Monday expected to be 20 to 30
degrees colder than Sunday. After the winds finally settle down,
Tuesday and Wednesday mornings could be among the coldest of the
winter season for some stations, before temperatures begin to
moderate Wednesday afternoon. As far as precipitation goes, expect
one to three inches of snow in the Sierra, the northern half of
Lincoln County, and the Arizona Strip Sunday through Monday, with
light rain mainly north and east of Las Vegas.
&&

.AVIATION...For McCarran...Quiet weather with winds generally less
than 6 knots will persist through today with a northeast component
at times during the afternoon. A potent cold front will sweep across
southern Nevada late Sunday leading to gusty southwest winds likely
over 35 knots Sunday afternoon followed by northwest winds over 35
knots behind the front Sunday night. At this time the strongest
winds look to occur just ahead of the front between 6-9PM Sunday
with winds potentially exceeding 48 kts. This would lead to the
potential of a Airport Weather Warning being issued, however
confidence is low at this time.

For the rest of southern Nevada, northwest Arizona and southeast
California...Quiet weather with winds less than 10 knots expected
over much of the region today. The exception will be the Colorado
River Valley where north winds 10-20 knots will continue through
Saturday afternoon from Laughlin-Bullhead Airport to Lake Havasu.

A potent cold front will sweep across the entire region Sunday
afternoon through Sunday night producing widespread gusty southwest
winds 30-45 knots Sunday afternoon followed by northwest winds 30-45
knots behind the front Sunday evening. Snow showers will also occur
across portions of the southern Great Basin and northwest Arizona.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Morgan
AVIATION...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 1, 2:07 PM PSTHigh Wind WarningVEFClark, Esmeralda, Lincoln, Nye49 hr
Feb 1, 2:07 PM PSTWind AdvisoryVEFClark, Esmeralda, Lincoln, Nye3 days

Nearby

High Wind Watches in Nevada, 2020High Wind Watches in California, 2020High Wind Watches in Arizona, 2020Every high wind watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.